Live Right Live Well: Digestion
Heartburn Medication Side Effects
By Stacey Colino for Live Right Live Well
When you take heartburn medication, you want it to relieve your symptoms -- end of story. But all medications have side effects, so it’s important to be aware of common ones that can occur with heartburn medication. In some cases, the side effects may disappear or ease up as your body adjusts to the medicine. But if they’re truly bothersome or they last for more than 10 days, “stop the medicine and consult your doctor,” advises Dr. Cynthia Yoshida, a gastroenterologist in Charlottesville, Va., and author of No More Digestive Problems. Here’s how potential heartburn medication side effects compare:While proton pump inhibitors are the best treatment for some patients, they aren’t right for everyone. Indeed, doctors are increasingly questioning whether some of these more powerful heartburn medications are being overprescribed for mild heartburn when a simpler remedy will do. As with all treatment, when choosing a heartburn medication, it’s important to select the one that provides the most benefit with the fewest unwanted side effects.
Side Effects of Antacids
“People don’t generally take antacids in large enough quantities to get [significant] side effects,” says Yoshida. “And there’s no concern about long-term use as long as you’re using them according to the directions on the label.” That said, antacids that contain magnesium can cause diarrhea and flatulence, whereas those with calcium or aluminum can cause constipation. If you experience one or the other consistently, try switching to another type of antacid. Other potential side effects include loss of appetite, changes in urination or headache. Finally, overdoing it with calcium-based antacids could increase the risk of kidney stones.
Side Effects of H2 Blockers
“These are relatively weak acid blockers, and my patients rarely report side effects from these,” says Yoshida. Still, minor side effects such as diarrhea, constipation, headache, drowsiness and breast enlargement could occur with some H2 blockers. With long-term use, some studies suggest H2 blockers may increase the risk of bone fractures and osteoporosis, but “the data is weak and this is not proven,” says Yoshida.
Side Effects of Proton Pump Inhibitors (PPIs)
Proton pump inhibitors can cause mild headache, dizziness, nausea or diarrhea, which are usually temporary and go away on their own. Research also suggests a link between chronic use of proton pump inhibitors for more than seven years and osteoporosis-related bone fractures. “This may be due to PPIs’ acid blockage, which may inhibit calcium absorption from the diet and/or affect bone remodeling,” explains Yoshida. “We usually counsel patients who are taking these meds long term to talk to their primary care physicians about having a DEXA scan [to measure bone density] and to make sure they’re getting enough calcium and vitamin D and doing weight-bearing exercises regularly.” In addition, recent studies have linked proton pump inhibitors with a greater risk of getting community-acquired pneumonia and a bacterial infection called Clostridium difficile, which can cause colitis (inflammation of the large intestine).
Stacey Colino has written for The Washington Post's health section and many national magazines, including Newsweek, Woman's Day, SELF, Cosmopolitan, Glamour, Parenting, Sports Illustrated and Ladies' Home Journal. Stacey is a frequent contributor to Live Right Live Well.
To feature this article:
- please select all code below (Ctrl. + A)
- copy to your clipboard (Ctrl. + C) and
- paste (Ctrl. + V) into your website